High dose thiotepa has been in clinical use for several decades, in combination with other chemotherapeutic drugs as conditioning treatment prior to conventional BMT in haematological diseases and solid tumours. Studies of high dose thiotepa given alone or in combination chemotherapy to adult and paediatric patients have reported hyperpigmentation and erythema as the most common cutaneous toxicities, with exfoliation and desquamation reported less frequently. There is less information on the prevalence of skin toxicities in the adult population receiving thiotepa.
Thiotepa is partly excreted though the skin (as sweat), and therefore thiotepa associated skin toxicity is thought to be caused by concentration of thiotepa in the skin.
A consistent pattern of diffuse erythema with progression to desquamation and hyperpigmentation occurred in nearly 80% of 38 paediatric patients who were treated with a thiotepa-based chemotherapy regimen before autologous stem cell transplantation.r
On average, onset was 6.5 days after the first dose of thiotepa and progression from initial symptoms to diffuse involvement ranged from 2 to 4 days. Superficial desquamation followed, and skin toxicities resolved after 18 days in approximately 50% of patients. Hyperpigmentation was described as a bronze-like or tan and often diffusely affected the skin at onset but became patchy and irregular as it faded over several weeks to months.